The warnings for medication side-effects can be terrifying and the drugs people with myasthenia gravis are put on are no different. We are given lots of warnings about all the unattractive and frightening things that could happen before treatment starts – swollen by steroids, cancer-ridden by immunosuppressants, excessive saliva, acid reflux…the list goes on and on.
I’ve been quite lucky so far in that I’ve never been on high enough steroid doses to get the ‘moon face’ look that the swelling creates and the main side effects I’ve felt have been mildly uncomfortable. However, one that was never mentioned to me and took me by surprise the first time it occurred was the fact that after one or two alcoholic drinks my temperature soars and I go bright red.
I’ve never had alcohol flushes so when I started to feel really hot the first time I had a few glasses of wine while on medication I was surprised. When I went to the bathroom to check what was going on, I was shocked to see my cheeks and chest looked like they were covered in burst blood vessels. It was not only uncomfortable as I was dripping with sweat but also embarrassing in the middle of winter.
It has consistently happened since then – another sexy part of having myasthenia gravis – and this weekend when I went to watch the rugby with friends my face was the reddest I’ve seen it in a long time (as pictured).
I’m not sure if this is a common side effect, but it’s been a consistent one for me. Thankfully it tends to pass after a few hours so I’m not left with tomato cheeks all night. In today’s photo I’ve captured the OTT rouge look, which I normally try to hide from cameras.